Getting off of Seroquel

Posted by anniegk @anniegk, Jun 8, 2018

I have been on 300 mgs. Seroquel ER for over a year for augmenting my antidepressant which is 45 mgs. Of Mirtazapine. I decided to try and get off of the Seroquel. I was on 300mgs ER (extended release). I titrated down to 250 mg ER for 2 months without too many problems.than i titrated down to 200mgs ER just 5 days ago. My plan is to try to titrate off using ER tablets. My thinking is that perhaps the drug will remove its self from my system more gradually. I have had some nausea and a couple of episodes of diarrhea. I also have a very irregular heart beat and was started on 60 mgs of Propranolol ER (extended release) 4 weeks ago. It seems to be helping my heartbeat. I have wondered if the nausea and light headness is from the Propranolol, a Beta Blocker, or the dose reduction of the Seroquel. I also wonder if the way iam titrating the Seroquel is safe. My doctor says it will only take a couple of weeks…I think that is too fast of a taper after being on a drug for over a year. What do you think?

Interested in more discussions like this? Go to the Depression & Anxiety group.

I take 400 mg at night and have for over 2 years, I have had significant weight gain from it and REALLY want to stop it. My dr it not helpful as she does not see the weight gain as much as a problem as I do. I could really use some advice. Thanks In advance!

REPLY
@jakedduck1

@kstholmes1
Wondering how your getting along? Are you tapering? Did you increase your Klonopin?
You mentioned “I tried to come down by 100 msg but couldn’t.”
Is msg a typo for mg?
I wouldn't increase klonopin unless you need it to control symptoms for whatever your taking the Seroquel for.
Personally I'm not a fan of adding or increasing one drug to get off another one. Sometimes people become physically dependent on 2 drugs instead of the one they are trying to taper off of. The Ashton manual uses that method.
My belief is if you have to add another drug to ease withdrawal effects you’re likely tapering from your original drug too quickly.
I believe the 5-10% tapering method using a compounding pharmacy is the best available option for tapering although Cinderella Therapeutics tapering strips is also usually a very successfulul tapering method.
25 mg every two weeks may be aggressive but only you can be the judge of that.
Good luck,
Jake

Jump to this post

Jake, I use the Ashton Method to taper Xanax, two drugs aren’t used.

REPLY

Hi all, I am a middle aged male living in Georgia. I have been on seroquel for over ten years now for depression. There is no question it has helped my depression, but now I feel I am dependent on it. Whenever I try to come down on the dose (currently 400), I get horrible anxiety and panic attacks for weeks. The crazy thing is that even when I go back on the previous dose as soon as the flareup starts, the flareup still lasts for weeks. This has happened multiple times to me. Has anyone ever heard of this? My doctor just says that I am a lot more sensitive to it than most people.

REPLY

How can I get off quertiapine?
I’ve been on 50mg for the last month. Cut back to 25mg but I can feel the withdrawals.. as it’s coming to the time to take my tablet I’m getting anxious. Im worried how I’ll go getting off it. I’ve started Effexor to.day 8. I have bad anxiety and insomia.
I want to get off the quertipine because of side effects and the issues they can cause scares me.

REPLY
@animalcolor

Hi all, I am a middle aged male living in Georgia. I have been on seroquel for over ten years now for depression. There is no question it has helped my depression, but now I feel I am dependent on it. Whenever I try to come down on the dose (currently 400), I get horrible anxiety and panic attacks for weeks. The crazy thing is that even when I go back on the previous dose as soon as the flareup starts, the flareup still lasts for weeks. This has happened multiple times to me. Has anyone ever heard of this? My doctor just says that I am a lot more sensitive to it than most people.

Jump to this post

You need to taper the Seroquel slowly. You may be lowering your dose too quickly.

REPLY

I suffer from anxiety and depression.. put on seroquel 3 years ago because I couldn’t sleep.. worse thing ever.. been on 30 diff meds for depression but no luck.. I have been thru bouts of depression but none lasted this long (always come out of them with effexor and adderral) effexor pooped out and adderral makes me anxious. Could the Seroquel be effecting the Ssris or snris? I just and I have a gut feeling it’s the seroquel. I was on up to 300 mgs but now down to 25mgs per day.. still feeling strange and anxious and have just recently gone on clonopo because anxiety is so hi. I hate that too because I have been on so many benzo and had been off for a month but had to go back on because anxiety is thru the roof.. should I try another ssri or snris? Something natural to rid Seroquel of my system? Doc suggested St. John’s wort but read that was just for mild depression. Just so confused! Someone else recommended ketermine injections.. any suggestions would be greatly appreciated. By the way, I did TMS with no luck and had hormones tested. I did 6 months of testerone pellets ibut didn’t work so I stopped. Could the atop in testosterone be causing the anxiety?

REPLY
@jgodogs

I suffer from anxiety and depression.. put on seroquel 3 years ago because I couldn’t sleep.. worse thing ever.. been on 30 diff meds for depression but no luck.. I have been thru bouts of depression but none lasted this long (always come out of them with effexor and adderral) effexor pooped out and adderral makes me anxious. Could the Seroquel be effecting the Ssris or snris? I just and I have a gut feeling it’s the seroquel. I was on up to 300 mgs but now down to 25mgs per day.. still feeling strange and anxious and have just recently gone on clonopo because anxiety is so hi. I hate that too because I have been on so many benzo and had been off for a month but had to go back on because anxiety is thru the roof.. should I try another ssri or snris? Something natural to rid Seroquel of my system? Doc suggested St. John’s wort but read that was just for mild depression. Just so confused! Someone else recommended ketermine injections.. any suggestions would be greatly appreciated. By the way, I did TMS with no luck and had hormones tested. I did 6 months of testerone pellets ibut didn’t work so I stopped. Could the atop in testosterone be causing the anxiety?

Jump to this post

Something to know:
"Quetiapine, is sold under the brand name Seroquel".
In general, drugs are metabolized in the liver by enzymes – this allows them to be broken down and removed.
This is important since drugs are prescribed according to dose and body weight etc.
If drugs are not metabolized and removed, the drug or drugs given would accumulate and result in the wrong dose or possible toxic dose. In this case, the resulting symptoms would be different than expected.
You can ask your doctor if this might be a problem.
The drugs you mention are typically metabolized in the liver, by the "cytochrome P450 (CYP) enzyme system".
Age, damage or disease of the liver* can result in a reduced rate of breakdown of a drug or drugs and accumulation also. (*See Mayo Clinic "Liver Function, lab serum tests")
Some more, particular information about this:
Quetiapine or Seroquel is metabolized by an enzyme in the liver that is genetically reduced or lacking in some people.
"Seroquel is metabolized by the liver cytochrome P450 (CYP3A4) enzyme".
"Clozapine is metabolized in the liver primarily by the cytochrome P450 (CYP1A2) enzyme".
[from: J Psychiatry Neurosci. 2003 Mar; 28(2): 99–112]
If you happen to genetically lack one of these liver enzymes, you should avoid the drugs that are metabolized by them.

REPLY

Hi @jgodogs and @mco and welcome to Mayo Clinic Connect. I moved your posts here so that you can connect with other members.
– Getting off of Seroquel
https://connect.mayoclinic.org/discussion/getting-off-of-seroquel/
It's good to remember that Connect is here to support and share experiences with each other. We can't offer professional medical advice.

@jgodogs, I got a little lost with everything, can you share what you are currently taking?

@mco, that is some very good information you shared. Is that from your personal research based on what you have been through?

REPLY
@mayo337xxx

U stopped cold turkey ?
How many mg daily ?
I was on 200 daily , titrated to 50 then bottom fell out
Went cold turkey : been awake 97% of the last 3 weeks ; took 50mg 3 days ago got about four hours sleep 2 days ago 50 mg no sleep
Last night nothing ; no sleep
This is worst than opiates and benzodiazepines which are both difficult
I guess the doctor forgot to mention consequences of cessation
I hate this drug …
If I don’t take anymore when should I expect freedom

Jump to this post

How are you doing? I just got on this site and seen this post. I am on seroquel down from 400mg. To 50mg I want off this very badly.

REPLY

I have been on Seroquel for about 5years for insomnia. I've gained an excessive amount of weight and am now displaying symptoms of insulin resistance. My doctor has taken me off of Seroquel but it was kind of abruptly and now I'm suffering from withdrawal. Brain zaps, horrible náusea, vomiting, diarrhea, headaches and insomnia. Has anyone else gone through this, and if so, how did you deal?

REPLY
Please sign in or register to post a reply.